Life on Benzos & More – A Healing Journey (Part V)

Please follow my posts as I continue on with my healing journey. If you care, please share to help raise awareness of the potential dangers of benzodiazepines and more. 

October 2016, 9:30 am

The phone rings. A voice I don’t recognize says “Pam?” Yes? I say, still not sure who I’m talking to. “I’m at the hospital” the voice answers.

“Who is this?” I ask. “Your sister.” Oh! It had been so long since I’d heard from her, I didn’t recognize her voice. “I am at the hospital with Mommy.”  I ask what’s wrong. “She can’t breathe. She called me about 3 am, and I called 911.”

“Do you know if she had a heart attack?” I ask. They don’t know. “Is she still in the ER?” “No” my sister answers, “she has a room.”

Reworking my day is difficult. Between running my small business and homeschooling my children my time is at a premium, but I manage to leave work early and arrive with the kids at 4:30 pm to find my mother hooked up to a heart monitor. She is sitting up, and recognizes all of us. “Do you know anything more?” I ask my sister, but there are no test results yet. Before we leave I ask her to please keep me posted.

The following evening my husband and I return to the hospital for a visit. Mom is sleepy and seems to be out of it. Beside her bed a Respiratory Tech has just finished administering a breathing treatment. There is also a “Sitter” at her bedside. Why does my mother need a Sitter? I wonder. Is she that ill?

I call for a nurse and ask for an update on my mother’s medication list. I explain that she is taking several Benzo’s, and how concerned I am for her health.

“Are you her Power of Attorney (POA)?” she asks. Yes I am. “Where’s your paper?” I don’t have it with me, so I turn to my mother, who is lying with her eyes closed and pretty much out of it. “Tell her that I am your POA, and that you have a copy at your house” I say. Without opening her eyes, my mother responds, “You’re not, I took you off.”

I can’t begin to describe the overwhelming feeling of shock, hurt and betrayal-the urge to burst into tears that struck me at that moment.

For those who know me, controlling my emotions is not one of the top 10 things I do best, but I pull it together. The nurse, not exactly Miss Congeniality, took her authority very seriously. I persist with my questions regarding medications, and she says she will tell me some of the medications on the list, but not all.  It’s likely I made her nervous, and she decides to send for the doctor on the floor.

Left alone with the Respiratory Tech, I turn to her to ask questions. “Your mother responded well to the breathing treatment” she tells me. What could have possibly caused my mother to have breathing problems? “It’s like your mother has burned the inside of her esophagus” she says. How? Packing her machine, she tells me she doesn’t know. I just look helplessly at my husband and the Sitter.

I’m embarrassed that this complete stranger probably thinks the worst of me. How evil I must have seemed. Why else would a mother remove her child as POA without her knowing?

The doctor hurries into the room (most likely the nurse has told him there is a “situation”), and introduces himself as my mother’s Attending. “You can’t take her home” he tells me. I’m confused. Take her home? “I don’t want to take her home” I say.

“Well, the nurse said you are concerned about her medications” he says. Yes I am.  Standing beside my mother’s bed, he looks into her face, her eyes now wide open, and, so everyone can hear, asks my mother if he can tell me what is going on. Before she can even react, he says, “Your mother is drinking.”

Drinking? I’m stunned. My mother is 78 years old and never drank. My head is well and truly spinning, crazy thoughts popping in and out of my mind. I want to burst into tears, but I know I can’t show any weakness. My husband sits in silence, knowing that if he says anything I might just break down. His eyes convey his solidarity.

“Yes” he says, “and she is embarrassed. She started to drink because she couldn’t sleep.”

My heart is racing, I probably need a blood pressure cuff, but I breathe deep and manage to ask why my mother has a sitter. He tells me she was out of control and they were worried she might hurt herself or one of the staff. “We had to give her *Haldol.”

Haldol? Haldol?? My mind goes crazy. “Are you kidding me?” I demand. “Do you know she has a problem with these drugs?”

“Your sister gave the ok.”

WHAT? Just the day before my sister and I had discussed my mother’s problem with benzos, and agreed that we would not consent to any more drugs. Now I find she has betrayed me. It’s probably an understatement to say I got a little worked up, prompting the doctor to ask for my sister. “She’s at home” I tell him. He asks me to get her on the phone, and I call her from my cell. I explain the situation to her, and I ask her why she didn’t tell me about the Haldol. “I had to consent” she says. “They called me and said mommy was crazy, kicking and screaming.”

I hang up the phone. I am David, fighting Goliath.


*Haldol (haloperidol) is an antipsychotic drug. Side effects may cause abnormal heart beat, sudden death, seizures, decrease in red and white blood cells and withdrawal symptoms. Elderly patients with dementia-related psychosis treated with antipsychotic drugs such as Haldol are at an increased risk of death, according to medicinenet.com

Quitting tranquilizers cold turkey can injure or kill you.

Withdrawing from benzos must be managed carefully. If you are physically dependent on them after years of use, quitting benzos cold-turkey can cause a rare type of seizure (stat-ep) that can kill you if not treated immediately.

Back to Top

 

 

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s